Please use this identifier to cite or link to this item: http://hdl.handle.net/2381/20610
Title: Increased coupling between subpopulations in a spatially structured environment can lead to population outbreaks.
Authors: Petrovskii, S
Li, BL
First Published: 21-Oct-2001
Citation: J THEOR BIOL, 2001, 212 (4), pp. 549-562
Abstract: Destruction and fragmentation of habitats is widely considered as a major threat to biological diversity. A theoretical framework aimed at understanding and predicting species responses to these destructive processes is still lacking, however. In this paper, the species dynamics in a spatially structured, two-habitat, patchy environment is considered subject to changes in individual migration intensity, i.e. coupling between the habitats. The subpopulation dynamics inside each habitat is assumed to be bistable but with different parameter values. By using space-discrete/continuous metapopulation dynamic models and computer simulations, we show that there can be two principally different regimes of metapopulation dynamics. With increasing intensity in the interplay between subpopulations, the total abundance can either gradually decrease or experience a sudden burst-like increase. This result is shown to be robust to the choice of mathematical models (discrete or continuous). Particularly, both the "self-excitation" and "self-inhibition" regimes of the metapopulation system are robust to variation in habitat size; however, when one of the habitats is much smaller than the other, the "self-excitation" regime can give way to the "self-inhibition" regime and vice versa.
DOI Link: 10.1006/jtbi.2001.2393
ISSN: 0022-5193
Links: http://hdl.handle.net/2381/20610
Type: Journal Article
Appears in Collections:Published Articles, Dept. of Mathematics

Files in This Item:
There are no files associated with this item.


Items in LRA are protected by copyright, with all rights reserved, unless otherwise indicated.